Depression Community
Switching from Zoloft to Effexor.
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Switching from Zoloft to Effexor.

After seeing a reduction in the effectiveness of Zoloft (100mg daily), my doctor has switched me to Effexor (75 mg daily).  I switched 2 weeks ago and am feeling much better, but in the last few days I have been experiencing tremors or 'brain zaps', which thought were a symptom of Zoloft withdrawals.  From what I have seen, this should be a fairly smooth transition, but is it possible that that these tremors are side effects from the withdrawal of Zoloft?  If so, does anyone have any suggestions one how to minimize the tremors?  They are driving me crazy!  Any help you can offer is appreciated.  Thanks!
Related Discussions
5 Comments Post a Comment
Blank
1042487_tn?1275283499
Hello there,

Indeed those tremors and brain zaps can be caused by the withdrawal. I suggest you step in a food supplement store and grab some Valerian.

Valerian have sedative effect and will affect the GABA receptor in the brain ( like the benzodiapines like Valium, Xanax, Clonazepam ). Valeric acid found in Valerian is proven to have anti-convulsive propriety which can help with the shaking. Valerian also contains isovaltrate, which has been shown to be an agonist for adenosine A1 receptor sites. This action may contribute to the herb's sedative effects.

Short-term use of benzodiazepine are you second best bet...

In my humble opinion try the natural solution or wait till it pass and check with you doctor if it keeps happening.

I strongly believe it can help with the transition and there is no known interaction.

Please consider that I'm not a doctor and the above suggestion should be discussed with your doctor.

Best regards,
M4
Blank
Avatar_f_tn
Yes, it is the drugs causing it and the best answer that I can give you is go to a sight where you can find what is going on with your body right now. Go to xxx.xxx  There you can find more information.  Good luck
Blank
Avatar_m_tn
I doubt valerian will do anything for brain zaps, which are caused by serotonin receptors reawakening after the body believed they were no longer needed because you were on Zoloft.  The best way to quit a med is to taper slowly off it before starting a new med, since no med completely substitutes for another.  What you end up with if you don't taper down first is not knowing whether you're suffering withdrawal from the old med or side effects of the new.  You also are switching from one class of med, ssri, to a completely different class, snri, and although they both target serotonin receptors, they target different receptors, and Effexor also targets norepinephrine, which Zoloft doesn't.  There are two choices here:  grin and bear it, in which case you might try some fish oil is healthy quantities; it is said to help with the brain zaps, or second, go back on the last dose of Zoloft at which you felt fine and taper off more slowly before fully switching to Effexor.  A book called the Anti-Depressant Solution by Joseph Glanville offers helpful guidance on how to quit these meds.
Blank
1042487_tn?1275283499
Combining Rhodiola rosea with Valerian will definitely help the brain zaps and shaking. Rhodiola rosea have effects on serotonin and dopamine neurotransmitters.

Please consider that I'm not a doctor and you should talk to a qualified physician before trying all of the above suggestions.

Best regards,
M4
Blank
Avatar_m_tn
Definitely?  Not from anything I've ever read.  And rhodiola doesn't have a large effect on either serotonin or dopamine, and if it did, it would be especially inappropriate when somebody's on a serotonin affecting medicaiton.  And I keep telly you, if you read the anxiety forum's archives and the nature of rhodiola, it is a stimulating herb for many people, not something to try when someone's in a withdrawal crisis or suffering anxiety.  Too much of a risk.  First principle:  first do no harm.  There are substitutes for rhodiola that are not stimulating, so if a person wants to try an adaptogen, it's better to us those, particularly ashwagandha and eleuthero or even American ginseng which are more calming.  And valerian is a good relaxant, but is better used in combinations, and isn't really the best relaxant for this kind of condition.  But all that aside, the problem here is withdrawal, not sleep, which is what valerian is most used for.  Passionflower and hops and many other herbs are far better because they don't make you drowsy, but again, this person is on two very strong medications, particularly the Effexor, and I don't think this is the right time for experimentation.  That can be done later.  We also don't know if the person is on a benzo, which would make valerian and other herbal relaxants possibly dangerous.  I'm not saying you might not be right, I'm just saying since the substances you're recommending might make this particular situation worse it's probably not the way to go.  But of course the poster must make up their own mind.
Blank
Post a Comment
To
Recent Activity
1302038_tn?1414004539
Blank
TinaR10 commented on TinaR10's status
2 hrs ago
2020005_tn?1417986816
Blank
KTowne commented on photo
3 hrs ago
2020005_tn?1417986816
Blank
KTowne commented on photo
3 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_m_tn
Blank
Cary12345
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Depression Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_m_tn
Blank
Cary12345
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL